Thunderstorm Wind, Elko
- When
- August 28, 5:15 PM PST to 5:17 PM PST
- Where
- Elko County, 18.15 mi ENE of Shores to 19.34 mi ENE of Shores
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.640, -114.440
A thunderstorm produced a wind gust to 64 mph at the Rock Springs Creek RAWS site.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LKN wrote it up.
A thunderstorm produced a wind gust to 64 mph at the Rock Springs Creek RAWS site.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 28, 2:05 PM PST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 305 PM PDT WED AUG 28 2013 .SYNOPSIS...THE JET STREAM IS BISECTING THE SILVER STATE AND COMBINING WITH A MOISTURE LADEN AIR MASS WHICH HAS PROVEN TO BE AN EFFICIENT THUNDERSTORM PRODUCER. MORE THUNDERSTORMS ARE FORECAST FOR THE REMAINDER OF TODAY. THE CHANCE OF AFTERNOON CONVECTION WILL LINGER THE NEXT TWO DAYS...BUT GENERALLY EXPECTING A DRYING TREND. && .SHORT TERM...TONIGHT THROUGH FRIDAY...THE SYNOPTIC PATTERN FEATURES AN AMPLIFIED RIDGE OVER THE PLAINS WITH THE PACIFIC LOW PUSHING INLAND...WITH THE JET SPANNING FROM CENTRAL CALIFORNIA TO CENTRAL MONTANA. THE JET HAS PROVED TO BE A SUFFICIENT EXHAUST MECHANISM/ UPWARD VERTICAL VELOCITY. PLUS THE PRE-STORM ENVIRONMENT HAD WIDESPREAD NEGATIVE LI...IMPRESSIVE CAPE AND HELICITY. THESE DYNAMICS COMBINED WITH A SOUPY AIRMASS RESULTED IN SWA TO SVR WORTHY TS OUTBREAK. EXPECTING THIS TREND TO CONTINUE INTO THE EVENING. AS THE PUSHES INLAND AND TIME ELAPSES...ISOLATED TS POSSIBLE...BUT NOT EXPECTING ORGANIZED TS FOR THE REMAINDER OF THIS FORECAST PERIOD. .LONG TERM...FRIDAY NIGHT THROUGH NEXT WEDNESDAY. MODELS IN AGREEMENT WITH FORMING A HIGH OVER THE FOUR CORNER STATE FRIDAY NIGHT AND REMAINING IN PLACE THROUGH SUNDAY. THIS RIDGE PUSHES "MONSOON" MOISTURE NORTHWARD INTO THE SOUTHERN PORTION OF THE CWA ON SATURDAY...SPREADING NORTHWARD INTO ELKO COUNTY ON SUNDAY. EVEN THOUGH THE MODELS HAVE THE HIGH CENTER OVER COLORADO ON MONDAY...THE "MONSOON" MOISTURE LINGERS OVER THE EASTERN HALF OF THE CWA. THUS THE THUNDERSTORM ACTIVITY MAINLY CONFINED EAST OF HUMBOLDT COUNTY MONDAY THROUGH NEXT WEDNESDAY. WITH A MOIST FLOW FROM THE SOUTH...TEMPERATURES THROUGH THE LONG TERM LOOK TO BE ABOVE NORMAL..SO HAVE RAISED TEMPERATURES SEVERAL DEGREES TO REFLECT THIS. && .AVIATION...VFR ALL TERMINALS. MAIN CONCERN IS THUNDERSTORM ACTIVITY INTO THIS EVENING AT KTPH...KEKO...AND KELY...WHICH MAY LINGER UNTIL MIDNIGHT. THESE THUNDERSTORM MAY BRING BRIEF HEAVY RAIN AND WINDS GUSTS TO 40 MPH. && .FIRE WEATHER...A MOIST AIR MASS HAS MOVED INTO NEVADA...FUELING A THUNDERSTORM OUTBREAK TODAY. THE 12Z SOUNDING FROM ELKO HAD PWS/PWATS AT 1.04 INCHES...WHICH IS 180 PERCENT OF NORMAL. WETTING RAINS WERE OBSERVED OVER 469 AND 470 *BEFORE* 10 AM PDT THIS MORNING ...WHICH UNDER SCORES THE QPF POTENTIAL OF THESE STORMS. TODAY IS THE BEST CHANCE FOR WETTING RAINS TO MATERIALIZE IN THE NEXT 5 DAYS. EXPECTING MORE THUNDERSTORMS THIS EVENING WITH GOOD RH RECOVERY AGAIN TONIGHT. DRIER CONDITIONS FORECAST AS THE WEEKEND APPROACHES. && .LKN WATCHES/WARNINGS/ADVISORIES... NONE. && 97/87/87/97
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 441 PM PDT WED AUG 28 2013 NVZ036-038-290015- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-SOUTHWEST ELKO COUNTY NV- 441 PM PDT WED AUG 28 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EUREKA AND SOUTHERN ELKO COUNTIES UNTIL 515 PM PDT... AT 436 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF PINE VALLEY...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... PINE VALLEY... STATE ROUTE 278 NEAR PINE VALLEY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4052 11622 4040 11585 4017 11619 4030 11633 TIME...MOT...LOC 2340Z 221DEG 22KT 4033 11619 JRM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 443 PM PDT WED AUG 28 2013 NVZ031-290030- NORTHERN ELKO COUNTY NV- 443 PM PDT WED AUG 28 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELKO COUNTY UNTIL 530 PM PDT... AT 441 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 21 MILES NORTHWEST OF MONTELLO...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... RURAL NORTHEASTERN ELKO COUNTY... && LAT...LON 4189 11446 4172 11408 4140 11436 4148 11457 TIME...MOT...LOC 2343Z 209DEG 22KT 4152 11441 PJS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 444 PM PDT WED AUG 28 2013 NVZ034-039-290015- RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-SOUTH CENTRAL ELKO COUNTY NV- 444 PM PDT WED AUG 28 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ELKO COUNTY UNTIL 515 PM PDT... AT 441 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTHEAST OF LEE...MOVING NORTHEAST AT 20 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... LAMOILLE CANYON... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4074 11535 4063 11509 4030 11536 4039 11557 TIME...MOT...LOC 2344Z 209DEG 22KT 4042 11541 PJS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
456 PM PDT WED AUG 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLASH FLOOD 4 ENE CARLIN 40.74N 116.04W
08/28/2013 ELKO NV LAW ENFORCEMENT
LOCAL LAW ENFORCEMENT REPORTS INTERSTATE 80 IN THE CARLIN
CANYON IS CLOSED DUE TO FLASH FLOODING AND SMALL ROCK
SLIDE.
&&
JRMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 519 PM PDT WED AUG 28 2013 NVZ036-038-290045- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-SOUTHWEST ELKO COUNTY NV- 519 PM PDT WED AUG 28 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN EUREKA AND CENTRAL ELKO COUNTIES UNTIL 545 PM PDT... AT 516 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PALISADE...MOVING NORTHEAST AT 25 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... CARLIN... && LAT...LON 4079 11617 4081 11580 4052 11609 4060 11630 TIME...MOT...LOC 0019Z 208DEG 21KT 4064 11614 PJS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 546 PM PDT WED AUG 28 2013 NVZ036-290115- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV- 546 PM PDT WED AUG 28 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LANDER COUNTY UNTIL 615 PM PDT... AT 543 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 21 MILES SOUTHWEST OF CRESCENT VALLEY...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... RURAL CENTRAL LANDER COUNTY... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4050 11702 4048 11659 4016 11686 4025 11706 TIME...MOT...LOC 0046Z 209DEG 21KT 4028 11690 PJS
The Salt Lake City radar (KMTX), 171 km away, was scanning. The volume nearest the first event began at 01:12 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2013Every state in 2013This day in weather historyWarnings in Nevada, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465830.